Minnesota, 2012

Damaging Winds in Minnesota, August 3, 2012

August 3, 2012 · NWS FGF · 29 events in 8 counties and zones

A strong cold front moved through eastern North Dakota and the northwest quarter of Minnesota during the afternoon and evening hours of August 3rd. Afternoon temperatures ahead of the front reached the low to mid 80s with dew points in the low to mid 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A strong cold front moved through eastern North Dakota and the northwest quarter of Minnesota during the afternoon and evening hours of August 3rd. Afternoon temperatures ahead of the front reached the low to mid 80s with dew points in the low to mid 60s. Thunderstorms fired all along the frontal boundary with damaging wind gusts becoming the main threat. Bowing segments also appeared along the line, although no tornadoes were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 3, 1:21 PM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 3, 1:21 PM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
221 PM CDT FRI AUG 3 2012

.SHORT TERM (TONIGHT-MONDAY)...MAIN CONCERN WILL BE SEVERE
POTENTIAL. 12Z MODELS IN DECENT AGREEMENT AND WILL USE A BLEND FOR
DETAILS. SITUATION APPEARS TO BE UNFOLDING AS EXPECTED. SURFACE
BOUNDARY/COLD FRONT ACROSS CENTRAL NORTH DAKOTA WILL CONTINUE TO
PROPAGATE EASTWARD INTO THE EVENING HOURS. AS FORCING (SEEN BY
SHOWERS AND THUNDERSTORMS BEHIND THIS FEATURE) MOVES INTO THE AREA
OF HIGHER INSTABILITY (WEAKER CIN) EXPECT MORE SURFACE BASED AND
THUS STRONGER STORMS...LIKELY BY 20Z-21Z. EXPECTING A STRONG LINE
OF STORMS TO MOVE THROUGH THE REGION FROM WEST TO EAST...MUCH LIKE
THE HRRR HAS BEEN SUGGESTING. THE MAIN QUESTION AT THIS POINT IS
WHETHER OR NOT VERY STRONG DEEP LAYER (50+ KNOTS) ENTERING THE
WESTERN FA AFTER 00Z WILL INTERACT WITH THE LINE OF STORMS. THE
STRONGEST DEEP LAYER SHEAR MAY LAG THE STORMS...BUT INCREASING
SHEAR SHOULD HELP AID ORGANIZED ACTIVITY. SEE SWODY1/SWOMCD
1691/WATCH 553 FOR MORE DETAILS. MADE SOME MINOR CHANGES TO
POP/WX GRIDS BASED ON EXPECTED TIMING.

SATURDAY...UPPER LOW WILL SLOWLY PROPAGATE THROUGH THE REGION.
COLD AIR ADVECTION AND WINDY CONDITIONS EXPECTED BY THE AFTERNOON
HOURS...ALONG WITH SHOWERS AND POSSIBLY THUNDER.

SUNDAY-MONDAY...NORTHWEST FLOW ALOFT WITH WARMING AIRMASS WILL BE
THE GENERAL RULE. A WEAK FROPA IS EXPECTED ON MONDAY...BUT DRY
AIRMASS WILL REMAIN IN PLACE AND NO PRECIP EXPECTED.

.LONG TERM (MONDAY NIGHT-FRIDAY)...MEDIUM RANGE MODELS SHARE SAME
BASIC LARGE-SCALE SYNOPTIC PATTERN NEXT WEEK...BUT DIFFER QUITE A
BIT IN DETAIL. WITH RIDGE CENTERED OVER THE FOUR CORNERS AND A
HUDSON BAY TROUGH...NORTHWEST FLOW ALOFT WILL PREVAIL ACROSS THE
NORTHERN PLAINS. BOTH GFS/ECMWF PAINT PERIODS OF LIGHT QPF TUESDAY
NIGHT THROUGH THE END OF THE WEEK WITH WEAK EMBEDDED SHORT-
WAVES...SO WILL MAINTAIN ALL BLEND 20 TO 30 POPS. NO REAL CHANGE
IN AIR MASS...SO TEMPERATURES WILL RANGE FROM THE 80S DURING THE
DAY TO THE 60S AT NIGHT.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ACROSS CENTRAL ND WILL MOVE
EAST- NORTHEASTWARD LATE THIS AFTERNOON AND EVENING...IMPACTING
ALL TAF SITES. SOME STORMS MAY BE SEVERE WITH DAMAGING WIND AND
LARGE HAIL. CEILINGS AND VISIBILITY MAY ALSO DROP INTO THE
MVFR/IFR RANGE WITH STRONGER STORMS. GUSTY SOUTH-SOUTHEAST WIND
WILL SHIFT TO THE WEST-NORTHWEST OVERNIGHT AFTER COLD FRONTAL
PASSAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/ROGERS
Hazardous weather outlook, Aug 3, 4:54 AM CST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
554 AM CDT FRI AUG 3 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
554 AM CDT FRI AUG 3 2012

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT
FOR ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL
MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING
WINDS...HEAVY RAINFALL AND ISOLATED TORNADOES FROM 3 PM UNTIL
MIDNIGHT. THE BEST CHANCE FOR TORNADOES IS EXPECTED ALONG AND
SOUTH OF THE INTERSTATE 94 CORRIDOR IN SOUTHEAST NORTH DAKOTA INTO
WEST CENTRAL MINNESOTA.

A STRONG COLD FRONT AND UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE
THROUGH THE REGION TONIGHT...CAUSING THE CHANCE FOR SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

DK

In the hours before

Special weather statement, Aug 3, 2:29 PM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
329 PM CDT FRI AUG 3 2012

NDZ007-008-032130-
CAVALIER ND-PEMBINA ND-
329 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PEMBINA AND
NORTHEASTERN CAVALIER COUNTIES UNTIL 430 PM CDT...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES NORTHEAST OF LANGDON...MOVING TO THE NORTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
VANG AROUND 340 PM CDT.
WALHALLA AROUND 405 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 9827 4900 9768 4877 9825 4893 9843
      4901 9830
TIME...MOT...LOC 2029Z 233DEG 18KT 4889 9822

ROGERS
Local storm report, Aug 3, 4:01 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
501 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     7 SW TOLNA              47.76N 98.55W
08/03/2012                   EDDY               ND   PUBLIC

            CORN FLATTENED AS WELL AS SEVERAL BRANCHES REPORTED DOWN.

&&

JAM
Special weather statement, Aug 3, 4:30 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
530 PM CDT FRI AUG 3 2012

NDZ038-039-049-052-053-032315-
BARNES ND-CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND-
530 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND...NORTHERN
SARGENT...RANSOM...SOUTHWESTERN CASS AND EXTREME SOUTHEASTERN BARNES
COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 615 PM CDT...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 8 MILES WEST OF LISBON...OR 35 MILES SOUTH OF VALLEY
CITY...MOVING TO THE EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
GWINNER AROUND 535 PM CDT.
LISBON AROUND 540 PM CDT.
MILNOR AND ENDERLIN AROUND 550 PM CDT.
VENLO...SHELDON AND DE LAMERE AROUND 555 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4673 9711 4625 9692 4614 9798 4661 9803
TIME...MOT...LOC 2230Z 252DEG 34KT 4644 9780

TG
Local storm report, Aug 3, 4:59 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
559 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             GRAND FORKS             47.92N 97.07W
08/03/2012  E0.25 INCH       GRAND FORKS        ND   PUBLIC

            REPORT FROM MENARDS STORE 32 AV/42 ST.

&&

WBARRETT
Local storm report, Aug 3, 5:34 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
634 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     2 E PETERSBURG          48.01N 97.96W
08/03/2012                   NELSON             ND   PUBLIC

            STRONG WINDS FLATTENED CORN AND LASTED 5 TO 10 MIN. TIME
            ESTIMATED FROM RADAR.

&&

JAM
Local storm report, Aug 3, 5:48 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
648 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             GRANDIN                 47.24N 97.00W
08/03/2012  E0.88 INCH       CASS               ND   PUBLIC

            NEAR MM 91 ON INTERSTATE 91 -- PEA TO NICKEL SIZE HAIL.

&&

WBARRETT

The radar

The Fargo/Grand Forks radar (KMVX), 39 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Norman

When
August 3, 5:50 PM CST
Where
Norman County, 0.83 mi SE of Shelly
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.460, -96.820

Several sections of corn, soybeans, and other crops were flattened by damaging winds across Shelly Township. Most shelterbelts had numerous tree branches broken off but an occasional tree was snapped near the ground.

Thunderstorm Wind, Wilkin

When
August 3, 6:05 PM CST
Where
Wilkin County, 0.84 mi NW of Doran
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.190, -96.490

Tree branches were blown down.

Thunderstorm Wind, Wilkin

When
August 3, 6:12 PM CST
Where
Wilkin County, 4.78 mi NNE of Kent
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.490, -96.630

Several sections of corn, soybeans, and other crops were flattened by damaging winds across Mitchell Township. Most shelterbelts had large tree limbs broken down or an occasional tree snapped near ground level. Peak winds were estimated in excess of 75 mph.

Thunderstorm Wind, Norman

When
August 3, 6:15 PM CST
Where
Norman County, 0.84 mi SE of Hendrum
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.260, -96.810

Numerous large three to five inch diameter tree branches were broken down. A large oak tree was also split.

Thunderstorm Wind, Polk

When
August 3, 6:15 PM CST
Where
Polk County, 0.46 mi E of Burwell
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.750, -96.510

Large branches were blown down by the strong wind in a farm yard.

Thunderstorm Wind, Wilkin

When
August 3, 6:20 PM CST
Where
Wilkin County, 5.96 mi SW of Rothsay
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.420, -96.370

Numerous three to four inch diameter tree branches were blown down on and near highway 9.

Thunderstorm Wind, Polk

When
August 3, 6:20 PM CST
Where
Polk County, 0.83 mi NE of Maple Bay
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.640, -96.220

Trees were blown down and boat lifts were flipped over.

Thunderstorm Wind, Polk

When
August 3, 6:25 PM CST
Where
Polk County, 0.47 mi E of Mentor
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.700, -96.140

Trees and power lines were blown down.

Thunderstorm Wind, Wilkin

When
August 3, 6:27 PM CST
Where
Wilkin County, 3.11 mi SSW of Lawndale
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.530, -96.400

Several sections of corn, soybeans, and other crops were flattened by damaging winds affecting portions of Manston, Tanbers, Atherton, and Prairie View Townships in northeast Wilkin County. Most shelterbelts had numerous large tree branches broken down and an occasional tree snapped near ground level. Peak winds were estimated in excess of 75 mph.

Thunderstorm Wind, Wilkin

When
August 3, 6:30 PM CST
Where
Wilkin County, 0.84 mi NW of Lawndale
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.580, -96.380

A large enclosed horse trailer was blown off Interstate 94 near mile point 30. The time and location were based on preliminary state patrol reports.

Thunderstorm Wind, Red Lake

When
August 3, 6:30 PM CST
Where
Red Lake County, 3.45 mi S of Brooks
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
47.770, -96.000

Large tree branches were blown down onto power lines causing local power outages.

Thunderstorm Wind, Becker

When
August 3, 6:35 PM CST
Where
Becker County, Lake Park
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.880, -96.100

Trees four inches in diameter were blown down in addition to many smaller branches.

Thunderstorm Wind, Wilkin

When
August 3, 6:37 PM CST
Where
Wilkin County, 1.68 mi NW of Rothsay
Measured
93 kt (107 mph) measured gust
Reported by
Mesonet
Coordinates
46.500, -96.300

The wind gust was measured at the MNDOT RWIS site along Interstate 94 near mile point 37.

Thunderstorm Wind, Otter Tail

When
August 3, 6:38 PM CST
Where
Otter Tail County, 1.46 mi NNE of Rothsay
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.500, -96.270

Numerous large branches and power lines were blown down.

Thunderstorm Wind, Wilkin

When
August 3, 6:40 PM CST
Where
Wilkin County, 0.84 mi SW of Rothsay
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.470, -96.290

Numerous large tree branches were blown down around town. Power outages were also reported.

Thunderstorm Wind, Wilkin

When
August 3, 6:45 PM CST
Where
Wilkin County, 0.84 mi NW of Doran
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.190, -96.490

Several large tree branches and tree limbs were broken off by the strong winds.

Thunderstorm Wind, Becker

When
August 3, 6:50 PM CST
Where
Becker County, 2.92 mi ENE of Shoreham
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.760, -95.840

Numerous large trees and tree limbs were blown down near the WE Fest campgrounds. Some tent and trailer damage occurred and the concert bowl was evacuated in advance of the storm.

Thunderstorm Wind, Otter Tail

When
August 3, 6:50 PM CST
Where
Otter Tail County, 0.47 mi W of Pelican Rapids
Measured
70 kt (81 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.570, -96.090

A twelve inch diameter maple tree was blown down by the strong winds. In addition, many other four to six inch diameter tree branches were broken off.

Thunderstorm Wind, Norman

When
August 3, 6:55 PM CST
Where
Norman County, 0.84 mi NE of Syre
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
47.190, -96.260

Several sections of corn and soybeans were flattened by damaging winds in western Home Lake Township.

Funnel Cloud, Clearwater

When
August 3, 6:55 PM CST
Where
Clearwater County, 3.78 mi W of Gonvick
Reported by
Broadcast Media
Coordinates
47.740, -95.580

One or more persistent funnels were viewed by multiple sources near the Polk and Clearwater county line. Photos and reports were posted via Facebook and confirmed by local authorities.

Thunderstorm Wind, Otter Tail

When
August 3, 7:00 PM CST
Where
Otter Tail County, 5.27 mi E of Pelican Rapids
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.580, -95.970

Several large trees were broken down or uprooted onto homes and vehicles.

Thunderstorm Wind, Wilkin

When
August 3, 7:02 PM CST
Where
Wilkin County, 2.5 mi WSW of Tenney
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.040, -96.500

The wind gust was measured at the MNDOT RWIS site along highway 75.

Thunderstorm Wind, Otter Tail

When
August 3, 7:05 PM CST
Where
Otter Tail County, 0.69 mi S of Vergas
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.660, -95.800

Numerous four to six inch diameter tree branches were broken down along with a few larger trees.

Thunderstorm Wind, Otter Tail

When
August 3, 7:13 PM CST
Where
Otter Tail County, Fergus Falls
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
46.280, -96.070

The wind gust was measured by the AWOS at the Fergus Falls Airport.

Thunderstorm Wind, Otter Tail

When
August 3, 7:15 PM CST
Where
Otter Tail County, 4.49 mi WSW of Dent
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.530, -95.810

Boat lifts, docks, and boats were flipped by the strong winds.

Thunderstorm Wind, Otter Tail

When
August 3, 7:20 PM CST
Where
Otter Tail County, 3.4 mi ESE of Richville
Measured
50 kt (58 mph) measured gust
Reported by
Storm Chaser
Coordinates
46.490, -95.560

The wind gust was measured by a storm chaser along highway 108 at Rush Lake.

Thunderstorm Wind, Otter Tail

When
August 3, 7:25 PM CST
Where
Otter Tail County, 2.07 mi S of Perham
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
46.570, -95.570

Numerous large four to eight inch diameter tree limbs were broken down. Two forty foot tall pine trees were snapped about ten feet above ground level.

Thunderstorm Wind, Mahnomen

When
August 3, 7:27 PM CST to 7:35 PM CST
Where
Mahnomen County, 4.55 mi NNE of Waubun
Measured
65 kt (75 mph) estimated gust
Reported by
County Official
Coordinates
47.240, -95.910

Very strong winds blew for several minutes across portions of Lake Grove and Rosedale townships. Large branches of four to six inches in diameter or greater were broken down in various locations east of the Mahnomen County Airport. The winds sounded like a freight train.

Thunderstorm Wind, Clearwater

When
August 3, 7:30 PM CST
Where
Clearwater County, 0.83 mi SW of Clearbrook
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.690, -95.430

A few large five to eight inch diameter tree limbs and numerous smaller branches were blown down by the strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390059, 390054, 390062, 390063, 390065, 390055, 390057, 390056, 390068, 390067, 390074, 390069, 390073, 390070, 390071, 390072, 390075, 390076, 390077, 390078, 390080, 390083, 390084, 390081, 390085, 390086, 390087, 390088, 390089.